Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Birth Control causing higher levels of HIV? Is this really so?
Sep 8, 2008

Hello to my favorite doctor! This is mommy of three and I cannot belive what I just read. The following article terrifies me because I was put back on oral contraceptives due to my excessive bleeding etc. and now I am wondering if I am in serious trouble. I have been undetectable for way over 6 months and have a high T-cell count so did I jeopardize all my hard work, sticking to a strict HIV drug regimen so that I can remain this way for as long as I can? Should I stop taking contraceptives because of this article and if I did stop taking contraceptives, would it allow my undetectable status to return on the same drug regimen or is it now a lost case and must look for a different drug regimen? I anxiously await your reply. Sending you as always my deepest respect and love, Mommy of three. Please see article below: Hormonal Contraceptives and HIV Disease Progression

There is a possible link between hormonal contraceptives and faster HIV disease progression, according to a research review article in the October 1 issue of Clinical Infectious Diseases (CID). The authors caution, however, that more research is needed to either confirm or deny the connection.

Concerns about the impact of hormonal contraceptives on HIV disease began with studies of the monkey version of HIV, simian immunodeficiency virus (SIV). Researchers found that female monkeys treated with progesterone, a hormone used in contraceptives, were far more likely to become infected when exposed to SIV than monkeys not treated with progesterone, and that when they became infected they became sicker and died much more quickly.

A more recent study involving women in Mombasa, Kenya, found similar results to the SIV data. Women who received an injectible hormonal contraceptive were more likely to become infected with chlamydia and HIV than women who did not receive a hormonal contraceptive. Moreover, the women who received the hormonal contraceptive had a higher viral load after becoming infected and were more likely to die during an eight-year follow-up period. Two other studies, one in Africa and one in the United States, did not find any such associations.

The authors of the CID review article, Elizabeth Stringer, MD, and Erik Antonsen, from the Centre for Infectious Disease Research in Lusaka, Zambia, explain that biological mechanisms could potentially explain the increased risk of HIV transmission and disease progression among some women using hormonal contraceptives. For example, when blood levels of these female hormones are high, the immune system often responds differently to infection than when blood levels are lower.

While women taking antiretroviral (ARV) drugs would not likely be affected by higher estrogen and progesterone levels from hormonal contraceptives, the authors speculate, it is possible that women not taking ARV therapy may be.

Response from Dr. Frascino

Hey there Mommy of Three,

You can relax. Your fears are completely unwarranted. Please note the last paragraph, which states: "While women taking antiretroviral (ARV) drugs would not likely be affected by higher estrogen and progesterone levels from hormonal contraceptives . . . ." That's you! You're on antiretrovirals and consequently are not at risk. It's also important to note that these findings from Mombasa, Kenya were not confirmed by two studies done in the United States. So stop worrying! I see absolutely no cause for alarm or even mild concern.

Be well. Stay well. Hug the kids for me.

Dr. Bob



Previous
A guy who escaped the bullet of HIV
Next
Sarah Palin

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement